Discrete & Computational Geometry

, Volume 9, Issue 3, pp 293–321

On convex body chasing

  • Joel Friedman
  • Nathan Linial

DOI: 10.1007/BF02189324

Cite this article as:
Friedman, J. & Linial, N. Discrete Comput Geom (1993) 9: 293. doi:10.1007/BF02189324


A player moving in the plane is given a sequence of instructions of the following type: at stepi a planar convex setFi is specified, and the player has to move to a point inFi. The player is charged for the distance traveled. We provide a strategy for the player which is competitive, i.e., for any sequenceFi the cost to the player is within a constant (multiplicative) factor of the “off-line” cost (i.e., the least possible cost when allFi are known in advance). We conjecture that similar strategies can be developed for this game in any Euclidean space and perhaps even in all metric spaces. The analogous statement where convex sets are replaced by more general families of sets in a metric space includes many on-line/off-line problems such as thek-server problem; we make some remarks on these more general problems.

Copyright information

© Springer-Verlag New York Inc. 1993

Authors and Affiliations

  • Joel Friedman
    • 1
  • Nathan Linial
    • 2
  1. 1.Department of Computer SciencePrinceton UniversityPrincetonUSA
  2. 2.Department of Comptuer ScienceHebrew UniversityJerusalemIsrael